Heavy Rain, Taylor
- When
- August 23, 4:30 AM CST
- Where
- Taylor County, New Market
- Reported by
- CoCoRaHS
- Coordinates
- 40.730, -94.900
Rainfall during the past 24 hours was 1.35 inches.
5 km. 4 inch range over a large part of Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A very moist airmass was in place with warm cloud depths near 4.5 km. Precipitable water values were in the 2.2 to 2.4 inch range over a large part of Iowa. A thunderstorm complex formed over eastern Nebraska during the evening of the 22nd. The complex grew upscale into an MCC as it moved into Iowa. Thunderstorms produced very heavy rainfall over southern Iowa. A large area of two to four inch rainfall occurred over southern Iowa. There were spotty reports near 5 inches. The rain fell in areas that had received significant rainfall during the previous two days. Flash flooding was reported in the Murray area of Clarke County. Water was reported over U.S. Highway 69 south of Osceola. Water of 12 to 18 inches in depth was reported in the Murray area with numerous roads closed, including Highway R15. A line of strong storms moved through the Mason City area and dropped 1.5 inches of rain in about a half hour. The heavy rain caused flash flooding in town and the roof of a Walmart store collapsed from the weight of the water. Once the flash flooding ended, generally flooding continued through the afternoon and evening. The most significant was in Clarke County where flood waters nearly closed Interstate 35.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 23, 3:16 AM CST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 416 AM CDT SAT AUG 23 2014 .SHORT TERM /TODAY/... ISSUED AT 415 AM CDT SAT AUG 23 2014 YET ANOTHER ACTIVE OVERNIGHT/EARLY MORNING TODAY WITH A LARGE AREA OF THUNDERSTORMS MOVING ACROSS WEST/SOUTHWEST IOWA AT THE CURRENT HOUR. THIS ACTIVITY IS ASSOCIATED WITH THE NOSE OF THE NOCTURNAL LOW LEVEL JET AND A SURGE OF WARM AIR ADVECTION ALOFT COMING OUT OF THE SOUTHERN PLAINS. EXPECT THE STORMS TO MOVE SLOWLY ACROSS MUCH OF THE FORECAST AREA THIS MORNING AND HAVE INCLUDED HIGH POPS ACCORDINGLY. WHILE LOCALLY HEAVY RAINFALL WILL OCCUR...THE BAR FOR FLASH FLOODING IS SET HIGH DUE TO ANTECEDENT AND VEGETATIVE CONDITIONS. AS THE WARM AIR ADVECTION SURGE CONTINUES NORTHWARD AND THE JET WEAKENS AFTER SUNRISE...EXPECT THE SWATH OF THUNDERSTORMS TO SHIFT TOWARD THE NORTH AND NORTHEAST AND GRADUALLY DIMINISH...LIKELY ENDING IN OUR NORTHEASTERN COUNTIES IN THE EARLY AFTERNOON. MEANWHILE...BEHIND THIS PUSH HOTTER CONDITIONS WILL MOVE INTO PARTICULARLY SOUTH/SOUTHWEST IOWA IN THE AFTERNOON. HEATING WILL BE MITIGATED BY MORNING CONVECTIVE DEBRIS CLOUDS...SOUTHEASTERLY LOW LEVEL WIND TRAJECTORIES...AND PERSISTENTLY HIGH DEWPOINTS...BUT BELIEVE TEMPERATURES SHOULD STILL EXCEED YESTERDAYS LEVELS IN THESE AREAS WITH LOWER 90S TYPICAL. HEAT INDEX VALUES WILL LIKELY TOP OUT IN THE 100 TO 105 DEGREE RANGE ONCE AGAIN...JUST BELOW ADVISORY CRITERIA AND PRECLUDING A HEADLINE ISSUANCE AT THIS TIME. .LONG TERM /TONIGHT THROUGH FRIDAY/... ISSUED AT 415 AM CDT SAT AUG 23 2014 UPPER LOW MOVING ACROSS IDAHO THIS MORNING...WILL CONTINUE TO SHIFT EAST/NORTHEAST INTO WESTERN NORTH DAKOTA BY MID DAY SUNDAY. STRONG PV ANOMALY OVER COLORADO AND NEW MEXICO WILL LIFT QUICKLY NORTH AND BE INGESTED IN THE UPPER LOW OVERNIGHT. THIS WILL HELP PUSH THE FRONTAL BOUNDARY WILL NORTH OF THE STATE AND PLACING THE AREA INTO THE WARM SECTOR. MUCH DRIER MID LEVELS WILL HELP LOWER PWATS DOWN TO NEAR 1.25 INCHES...WHICH WILL HELP STABILIZE THE ATMOSPHERE. THE SUB TROPICAL HIGH WILL REMAIN ENTRENCHED OVER THE SOUTHEAST CONUS AND WILL KEEP SOUTHWEST FLOW OVER THE STATE THROUGH THE EARLY PORTION OF THE WEEK. TEMPERATURES SHOULD BE QUITE WARM ON SUNDAY WITH THE THERMAL RIDGE IN PLACE WITH HIGHS IN THE UPPER 80S TO MID 90S. ANOTHER STRONG UPPER LOW WILL MOVE THROUGH THE INTERMOUNTAIN WEST MID NEXT WEEK AND WILL HELP THE FRONTAL BOUNDARY DROP INTO IOWA AND BECOME NEARLY STATIONARY ONCE AGAIN. THIS WILL RESULT INTO SEVERAL CHANCES FOR THUNDERSTORMS TUESDAY AND WEDNESDAY WITH SOME SEVERE WEATHER AND THE POTENTIAL FOR LOCALLY HEAVY RAINFALL. THE UPPER LEVEL SYSTEM WILL EVENTUALLY PUSH THE SFC BOUNDARY TO THE EAST OF THE STATE THOUGH THIS MAY NOT OCCUR UNTIL THURSDAY. A NEARLY 20 DEGREE DIFFERENCE IN TEMPERATURES NORTH AND SOUTH OF THE BOUNDARY WHILE IT IS STALLED OVER THE AREA WITH 70S NORTH TO NEAR 90 SOUTH. COOLER FOR THE ENTIRE AREA BY FRIDAY. && .AVIATION...23/06Z ISSUED AT 1150 PM CDT FRI AUG 22 2014 DELAYED CONVECTION UNTIL PAST 12Z SATURDAY FOR ALL TAF SITES AS THE 23/00Z HOPWRF AND HRRR ARE IN GOOD AGREEMENT WITH CONVECTION SPREADING ACROSS SOUTH-CENTRAL IOWA WITH THE HRRR MORE WIDESPREAD FURTHER NORTH. HAVE MENTION OF VCTS AT FOD/DSM/OTM WITH A LITTLE HIGHER CONFIDENCE SITES WILL SEE STORMS. HAVE MVFR TO IFR VIS WRT TO FOG PAST 08Z TONIGHT. MIXING DEVELOPS LATE SATURDAY MORNING AND KEPT MENTION OF GUSTS THROUGH THE AFTERNOON HOURS. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LEE LONG TERM...DONAVON AVIATION...PODRAZIK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 525 AM CDT SAT AUG 23 2014 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-241030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 525 AM CDT SAT AUG 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY THIS MORNING BEFORE DIMINISHING THROUGH THE DAY FROM SOUTH TO NORTH. AN ISOLATED SEVERE STORM IS POSSIBLE WITH 60 MPH WINDS. IN ADDITION...LOCALLY HEAVY RAINFALL IN EXCESS OF 2 INCHES IS LIKELY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY INTERMITTENT THUNDERSTORM CHANCES ARE POSSIBLE MONDAY THROUGH WEDNESDAY. THE POTENTIAL FOR LOCALLY HEAVY RAINS WILL PERSIST...ALONG WITH THE LESSER POTENTIAL FOR SEVERE WEATHER. THE CUMULATIVE EFFECTS OF THE HEAT ARE FORECAST TO BUILD THIS WEEKEND. ALTHOUGH HEAT INDICES WILL NOT BE EXTREME...PEAKING IN THE UPPER 90S TO AROUND 102 DEGREES...THE ELEVATED HEAT AND HUMIDITY WILL LAST THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... INFREQUENT SPOTTER ACTIVATION IS POSSIBLE INTO NEXT WEEK.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 242 AM CDT SAT AUG 23 2014 IAZ044-045-057-058-070>072-081-082-230900- CRAWFORD-CARROLL-AUDUBON-GUTHRIE-CASS-ADAIR-MADISON-ADAMS-UNION- INCLUDING THE CITIES OF...DENISON...CARROLL...AUDUBON...EXIRA... GUTHRIE CENTER...PANORA...BAYARD...CASEY...ATLANTIC... GREENFIELD...STUART...ADAIR...FONTANELLE...WINTERSET...EARLHAM... CORNING...CRESTON 242 AM CDT SAT AUG 23 2014 ...STRONG STORMS MOVING ACROSS SOUTHWEST IOWA... A LARGE CLUSTER OF STRONG THUNDERSTORMS WILL MOVE SLOWLY NORTHWARD ACROSS PARTS OF SOUTHWEST IOWA EARLY THIS MORNING. THE STRONGEST STORMS WITHIN THIS AREA WILL PRODUCE WIND GUSTS IN EXCESS OF 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WHICH COULD LEAD TO FLOODING OF SOME LOW LYING AND URBAN AREAS. LEE
The Omaha radar (KOAX), 139 km away, was scanning. The volume nearest the first event began at 10:29 UTC.
54 heavy rain, 5 flash flood, 1 flood. Local standard time, as filed.
Rainfall during the past 24 hours was 1.35 inches.
Rainfall during the past 24 hours was 2.83 inches.
Rainfall during the past 24 hours was 3.5 inches.
Rainfall during the past 24 hours was 3.90 inches.
A trained spotter reported water over the roads with sewers backing up all over Murray Water 12 to 18 inces deep and running across Highway R15.
Rainfall during the past 24 hours was 2.55 inches.
Rainfall during the past 24 hours was 3.32 inches.
Rainfall during the past 24 hours was 3.55 inches.
Rainfall during the past 6 hours was 1.27 inches.
Rainfall of 2.41 inches reported in the past hour. Power outages reported.
Rainfall during the past 24 hours was 3.49 inches.
Rainfall during the past 24 hours was 1.54 inches.
Rainfall during the past 24 hours was 1.47 inches.
Rainfall during the past 24 hours was 3.6 inches.
Rainfall during the past 24 hours was 3.48 inches.
Rainfall during the past 24 hours was 2.02 inches.
Rainfall during the past 24 hours was 1.52 inches.
Rainfall during the past 24 hours was 2.62 inches.
Rainfall during the past 24 hours was 2.6 inches.
Rainfall during the past 24 hours was 1.81 inches.
Rainfall during the past 24 hours was 1.55 inches.
Rainfall during the past 24 hours was 1.64 inches.
Rainfall during the past 24 hours was 2.80 inches.
Rainfall during the past 24 hours was 2.35 inches.
Water running over the road.
Rainfall of 1.59 inches in the past 24 hours.
Rainfall of 1.6 inches in the past 24 hours.
Rainfall during the past 24 hours was 3.5 inches.
The Clarke County dispatch said several roads and Highways were impassable. Water was covering the roads near the bridge south of Osceola on U.S. Highway 69.
Rainfall of 4.7 inches in the past 24 hours.
Rainfall during the past 24 hours was 2.20 inches.
Rainfall during the past 24 hours was 1.3 inches.
The roof of a Walmart collapsed form water weight. Water was deep enough to reach the roof on cars with several submerged along Highways 65 and 122. Several roads were impassable in the city until around 0820 CST.
Rainfall during the past 24 hours was 2.42 inches.
Rainfall during the past 24 hours was 3.75 inches.
Rainfall during the past 24 hours was 1.25 inches.
Rainfall during the past 24 hours was 1.96 inches.
Rainfall during the past 12 hours was 4.38 inches.
Rainfall of 1.50 inches in the past 30 minutes.
Several inches of water over 210th st from 2 southwest of Murray into Union County.
Rainfall of 3.2 inches this morning on top of 1.2 inches yesterday morning and 0.9 inches on Thursday.
Rainfall of 2.25 inches in the past 24 hours.
Rainfall during the past 24 hours was 4.25 inches.
Rainfall of 2.45 inches in the past 24 hours.
Rainfall of 2.75 inches in the past 24 hours.
Rainfall of 3.75 inches in the past 24 hours, 1.25 in the past 12 hours.
Rainfall of 3.31 inches in the past 24 hours, 5.98 inches since Thursday.
Rainfall of 3.75 inches in the past 24 hours.
Rainfall during the past 24 hours was 2.62 inches.
Rainfall of 3.00 inches in the past 24 hours.
Rainfall of 2.60 inches in the past 24 hours.
Rainfall of 3.5 inches in the past 24 hours.
Rainfall of 1.3 inches in the past 24 hours.
Rainfall of 3.75 inches in the past 24 hours.
Rainfall of 1.75 inches in the past 24 hours.
Rainfall of 3.5 inches in the past 24 hours 6 in the past 2 days..
Rainfall of 1.6 inches in the past 24 hours.
Rainfall of 3.0 inches in the past 24 hours.
Rainfall during the previous 24 hours was 2.5 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529353, 529352, 529343, 529374, 529340, 529342, 529344, 529346, 529347, 529348, 529349, 529350, 529351, 529355, 529356, 529358, 529359, 529363, 529366, 529367, 529368, 529369, 529373, 529375, 529398, 529400, 529407, 529411, 529345, 529341, 529413, 529354, 529357, 529372, 529360, 529361, 529377, 529365, 529376, 529362, and more.